Mrs. B, age 66, presents to the emergency department with altered mental status, impaired gait, and tremors. Her son says she has had these symptoms for 3 days. He adds that she has been experiencing more knee pain than usual, and began taking naproxen, 220 mg twice daily, approximately 1 week ago.
Mrs. B’s medical history includes coronary artery disease (CAD), gastroesophageal reflux disease (GERD), hip fracture, osteoarthritis, and osteoporosis. She also has a history of insomnia and bipolar disorder.
Further, Mrs. B reports that 2 months ago, after watching a television program about mental health, she began taking ginkgo biloba, 60 mg/d by mouth for “memory,” and kava kava, 100 mg by mouth 3 times a day for “anxiety.” She did not tell her physician or pharmacist that she began using these supplements because she believes that “natural supplements wouldn’t affect her prescription medications.”
In addition to naproxen, gingko biloba, and kava kava, Mrs. B takes the following medications orally: atorvastatin, 80 mg/d; aspirin, 325 mg/d; omeprazole, 20 mg twice daily; lithium, 300 mg twice daily; trazodone, 50 mg nightly; diphenhydramine, 50 mg nightly; calcium, 500 mg/d; vitamin D, 400 IU/d; and a daily multivitamin.
Mrs. B’s blood pressure is 132/74 mm Hg (at goal for her age) and her laboratory workup is unremarkable, except for the following results: serum creatinine level of 1.1 mg/dL, blood urea nitrogen/serum creatinine ratio of 40, and creatinine clearance rate of approximately 85 mL/min. An electrocardiogram shows normal sinus rhythm with a QTc of 489 ms. A lithium serum concentration level, drawn randomly, is 1.6 mEq/mL, suggesting lithium toxicity.
Although there is no consensus definition of polypharmacy, the most commonly referenced is concurrent use of ≥5 medications.1 During the last 2 decades, the percentage of adults who report receiving polypharmacy has markedly increased, from 8.2% to 15%.2 Geriatric patients, defined as those age >65, typically receive ≥5 prescription medications.2 Polypharmacy is associated with increased1:
- adverse drug reactions
- length of hospital stay
- readmission rates.
Older adults are particularly vulnerable to the negative outcomes associated with polypharmacy because both increasing age and number of medications received are positively correlated with the risk of adverse events.3 However, the use of multiple medications may be clinically appropriate and necessary in patients with multiple chronic conditions. Recent research suggests that in addition to prescription medications, over-the-counter (OTC) medications and dietary supplements also pose polypharmacy concerns for geriatric patients.3 Here we discuss the risks of OTC medications and dietary supplements for older patients who may be receiving polypharmacy, and highlight specific agents and interactions to watch for in these individuals based on Mrs. B’s case.
Continue to: Factors that increase the risks of OTC medications